Alert archive / Kansas / Flash Flood Warnings in 2020
Flash Flood Warning 18, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 9, 2020, 1:53 AM CDT for Cloud County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2020, 1:53 AM CDT (06:53 UTC)
- Expired
- Jul 9, 2020, 6:00 AM CDT
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Cloud County, KS
The radar
The Grand Island radar (KUEX), 109 km from the middle of the area, began a volume at 06:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 6.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1553 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1770 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted.
927
WGUS53 KTOP 090653
FFWTOP
KSC029-091100-
/O.NEW.KTOP.FF.W.0018.200709T0653Z-200709T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
153 AM CDT Thu Jul 9 2020
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Cloud County in north central Kansas...
* Until 600 AM CDT.
* At 152 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain has
already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Concordia, Clyde, Miltonvale, Glasco, Jamestown and Aurora.
Additional rainfall amounts of one to two inches is possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3965 9793 3965 9737 3931 9737 3931 9793
FLASH FLOOD...RADAR INDICATED
$$
Teefey1 follow-up statement
230
WGUS73 KTOP 090920
FFSTOP
Flash Flood Statement
National Weather Service Topeka KS
420 AM CDT Thu Jul 9 2020
KSC029-091100-
/O.CON.KTOP.FF.W.0018.000000T0000Z-200709T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cloud-
420 AM CDT Thu Jul 9 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
CLOUD COUNTY...
At 418 AM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Up to three inches of rain have already
fallen across southern Cloud County. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Concordia, Clyde, Miltonvale, Glasco, Jamestown and Aurora.
Additional rainfall amounts of 1 to 2 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3965 9793 3965 9737 3931 9737 3931 9793
FLASH FLOOD...RADAR INDICATED
$$
GarganWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 11:15 PM CDT, 2 hours 38 minutes earlier.
Area forecast discussion, Jul 8, 11:15 PM CDT, 2 hours 38 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1115 PM CDT Wed Jul 8 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 251 PM CDT Wed Jul 8 2020 Focus is on evolution of convection across Nebraska and progression southeast into KS overnight. Water vapor showed main upper wave across MT with weaker subtle waves across south central NE and northeast OK. Westerly 500mb flow is finally beginning to re-establish itself across the region however you have to go up to MT/WY and the Dakotas to see flow AOA 30kts at 500mb. At the sfc...cold front was draped from eastern SD through western NE into northeast CO. For tonight...expect t-storms to develop in the vicinity of the front across central NE after 00z and given weak mid lvl flow storms should congeal into a cluster and form a cold pool rather quickly. After 00z 850mb LLJ of 30-40kts will nose up toward the NE/KS state line and should support any ongoing convection diving southeast into KS. All CAM models suggest a complex sweeping southeast through the CWA after midnight with damaging winds being the primary hazard overnight along with 1-2 inches of rain especially along the western flank of the complex where some backbuilding/training may take place. The evolution of the cold pool and resulting placement of the outflow boundary will determine where the better chcs for any severe risk develops later tomorrow. At this point it appears that the better chcs will be across southern KS closer to OK while our area may see some lingering elevated convection through midday. .LONG TERM...(Thursday night through Wednesday) Issued at 251 PM CDT Wed Jul 8 2020 The region will remain in northwest flow aloft however weak ridging from the sfc to 805mb will attempt to nose into the area tomorrow night. This would keep any organized LLJ focused southeast of the area. Upslope flow should allow another cluster of storms to form across northeast CO/southwest NE however confidence in how far east this cluster can get without better 850mb flow remains in question. At this point have left in slight chcs after 6z but this scenario is something that will need to be watched. The risk for storms will persist through Friday night into Saturday as the area remains on the periphery of the cap and overnight clusters of storms attempt to dive south southeast. It appears that sfc ridging and a sharpening upper trough to our east may finally put an end to the storm chcs by Saturday night and Sunday. Thereafter it looks to turn hotter and mainly dry with very warm mid level temps forecast by mid week which may keep conds dry despite a frontal boundary forecast to sag south into the area by mid week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1109 PM CDT Wed Jul 8 2020 Severe thunderstorms have developed late this evening in NE and are moving toward northeastern KS. I slowed down timing of storm arrival slightly in updated TAFs, but generally expecting strong to severe storms containing heavy rain, damaging wind gusts and reduced visibilities to arrive at KMHK a little after 07Z and closer to 09Z at KTOP/KFOE. Rain will linger for a few hours and should clear terminals by late Thursday morning. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Omitt LONG TERM...Omitt AVIATION...Teefey
Hazardous weather outlook, Jul 8, 3:29 PM CDT, 10 hours 24 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Topeka KS 329 PM CDT Wed Jul 8 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-092030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 329 PM CDT Wed Jul 8 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. A complex of thunderstorms will move southeast across the area late tonight. Damaging winds and heavy rains will the primary hazard with the storms overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thunderstorms will be possible late Thursday night and again Friday night into midday Saturday across the area. Some of those storms may also be severe but confidence in timing and location remains low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight. Spotters are encouraged to report wind estimates or wind measurements including any damage to NWS Topeka. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Jul 9, 1:13 AM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
113 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND GST 6 N GLASCO 39.45N 97.83W
07/09/2020 E65 MPH CLOUD KS TRAINED SPOTTER
ESTIMATED WIND SPEEDS AT LEAST 65 MPH. ALSO
HAD TREE DAMAGE BUT THE EXTENT OF THE DAMAGE
WAS UNKNOWN.
&&
BAERGLocal storm report, Jul 9, 1:42 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
142 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 AM TSTM WND GST 2 NE MARYSVILLE 39.86N 96.63W
07/09/2020 M69 MPH MARSHALL KS AWOS
MEASURED AT THE MARYSVILLE AIRPORT.
&&
BAERGLocal storm report, Jul 9, 1:44 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
144 AM CDT THU JUL 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0112 AM TSTM WND GST 2 S WASHINGTON 39.78N 97.06W
07/09/2020 M62 MPH WASHINGTON KS MESONET
&&
BAERGThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:38 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 67 min |
| Jul 9, 12:04 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 56 min |
| Jul 9, 12:45 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 60 min |
| Jul 9, 1:07 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Marshall, Nemaha, Ottawa and 3 more | 53 min |
| Jul 9, 1:35 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Clay, Dickinson, Geary, Jackson, Marshall and 5 more | 55 min |
| Jul 9, 2:09 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Geary, Jackson, Jefferson, Nemaha, Pottawatomie and 3 more | 66 min |
| Jul 9, 2:25 AM CDT | Areal Flood Advisory | TOP | Ottawa | 3 hr |
| Jul 9, 2:30 AM CDT | Special Weather Statement | TOP | Morris, Osage | 45 min |
| Jul 9, 2:47 AM CDT | Flash Flood Warning | TOP | Ottawa | 4 hr |
| Jul 9, 2:56 AM CDT | Special Weather Statement | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 64 min |
| Jul 9, 3:15 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon, Osage, Wabaunsee | 60 min |
| Jul 9, 3:19 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jefferson, Osage, Shawnee | 56 min |
| Jul 9, 3:42 AM CDT | Flash Flood Warning | TOP | Dickinson | 3 hr |
| Jul 9, 4:13 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin, Lyon | 62 min |
Nearby
Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.